Alert archive / Nevada / Wind Advisories in 2008
Wind Advisory 5, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Feb 23, 2008, 8:29 PM PST for Eureka County, Lander County, White Pine County, Nevada. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2008, 8:29 PM PST (04:29 UTC)
- Expired
- Feb 24, 2008, 9:00 AM PST
- In force
- 13 hr
- Issued by
- NWS Elko, NV
Counties Eureka County, NV, Lander County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 123 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 4.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KLKN 240429 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 829 PM PST SAT FEB 23 2008 NVZ013-035-037-241700- /O.NEW.KLKN.WI.Y.0005.080224T0429Z-080224T1700Z/ NORTHERN NYE COUNTY-WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL... AUSTIN...EUREKA...DIAMOND VALLEY 829 PM PST SAT FEB 23 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 AM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT UNTIL 9 AM PST SUNDAY. A STRONG PACIFIC STORM SYSTEM WILL PUSH ONSHORE THIS EVENING BRINGING STRONG SOUTHERLY WINDS AND SOME SNOW ACROSS CENTRAL NEVADA. SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS UP TO 50 MPH TONIGHT AND EARLY SUNDAY MORNING. THE STRONGEST WINDS ARE EXPECTED TO BE OVER THE HIGH ELEVATION MOUNTAIN PASSES IN CENTRAL NEVADA. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES TRAVELING ON HIGHWAY 50 AND HIGHWAY 6 TONIGHT. USE EXTRA CAUTION. $$ TT
1 follow-up statement
000 WWUS75 KLKN 241659 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 859 AM PST SUN FEB 24 2008 NVZ013-035-037-241800- /O.EXP.KLKN.WI.Y.0005.000000T0000Z-080224T1700Z/ NORTHERN NYE COUNTY-WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL... AUSTIN...EUREKA...DIAMOND VALLEY 859 AM PST SUN FEB 24 2008 ...WIND ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING... THE WIND ADVISORY FOR CENTRAL AND EAST CENTRAL NEVADA WILL EXPIRE AT 9 AM PST THIS MORNING. WILL WILL CONTINUE TO BE BRISK OUT OF THE SOUTH TODAY ACROSS WHITE PINE...SOUTHERN LANDER AND EUREKA...AND NORTHERN NYE COUNTIES...AT SPEEDS OF 15 TO 30 MPH. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 23, 2:16 PM PST, 6 hours 13 minutes earlier.
Area forecast discussion, Feb 23, 2:16 PM PST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 216 PM PST SAT FEB 23 2008 .SYNOPSIS... A STORM SYSTEM WILL MOVE INTO THE REGION TONIGHT BRINGING RAIN AND SNOW ALONG WITH WINDY CONDITIONS. SHOWERS WILL CONTINUE ON SUNDAY BEFORE THE STORM PUSHES OFF TO THE EAST. HIGH PRESSURE WILL BUILD OVER THE REGION ON MONDAY FOR DRY WEATHER THROUGH THE END OF THE WEEK. && .SHORT TERM...TONIGHT THROUGH MONDAY. WV IMAGERY AT 20Z SHOWS DEEP LOW CENTERED NEAR 38N 133.7W...SLOWLY APPROACHING CALI COAST. 130+ KT H3 JET IS ROUNDING BASE OF TROUGH AND BEGINNING TO NUDGE INTO CENTRAL CAL. HIGH CLOUDS QUICKLY MOVING IN FROM THE WEST WITH SHOWERS JUST BEGINNING TO ENTER WESTERN NV BASED ON REGIONAL RADAR. TEMPS ACROSS THE CWA RUNNING IN 30S TO LOW 40S MOST LOCATIONS. MAIN FORECAST CONCERNS ARE WIND AND PRECIP OVERNIGHT AS STORM SYSTEM APPROACHES REGION. MODELS ARE IN DECENT AGREEMENT WITH RESPECT TO WIND AS H7 WINDS IN 40-50KT RANGE...BUT DIFFERENCES IN QPF PLACEMENT BETWEEN NAM/GFS/ECMWF EXIST OVERNIGHT. GFS/ECMWF HINT AT HEAVIEST BAND OF PRECIP RUNNING FROM AROUND AUSTIN NORTHEAST THROUGH ELKO COUNTY WITH 12HR QPF AMOUNTS GENERALLY .2 TO .3 INCHES. IN CONTRAST...NAM HAS LIGHTER AMOUNTS ACROSS THOSE AREAS AND FOCUSES HEAVIER PRECIP OF .35 TO .45 INCHES ACROSS NORTHERN NYE AND SOUTHERN WHITE PINE AND NORTHERN CWA. SREF OUTPUT TENDS TO FAVOR NAM SOLUTION WITH HIGHEST PROBABILITY OF .25+ INCHES TONIGHT NEAR NORTHERN NYE/WHITE PINE BORDER AND NORTHERN ELKO. THEREFORE... QUESTIONABLE CONFIDENCE IN QPF PLACEMENT TONIGHT. AS PREVIOUSLY MENTIONED SURFACE TEMPS IN 30S AND 40S WITH CONTINUED SOUTHERLY FLOW STRENGTHENING OVERNIGHT RESULTS IN SNOW LEVELS HOVERING AROUND 5500 FEET. PREVIOUS THINKING OF WINDS REMAINING BELOW ADVISORY LIMITS STILL LOOKS REASONABLE. MODEL SOUNDINGS SHOW DECENT DECOUPLING SO STRONG WINDS ALOFT WILL HAVE TROUBLE MIXING TO SURFACE OVERNIGHT. MAY SEE SOME ISOLATED STRONGER GUSTS AFFECTING HIGHER TERRAIN...BUT DO NOT BELIEVE IT WILL BE WIDESPREAD ENOUGH TO WARRANT WIND ADVISORY. OTHER CONCERN IS POSSIBILITY OF WIND/SNOW COMBINATION CAUSING SOME LOW VISIBILITY PROBLEMS. THINK THIS WOULD BE MAINLY CONFINED TO HIGH TERRAIN ABOVE 6000 FEET SO WILL REFRAIN FROM ANY HEADLINES BUT CONTINUE TO MONITOR AS CONDITIONS DEVELOP. FOR NOW HAVE A SPECIAL WEATHER STATEMENT OUT TO HIGHLIGHT THE INCOMING SYSTEM. ON SUNDAY UPPER LOW FILLS WITH TROUGH AXIS LOCATED ALONG CALIFORNIA AT 00Z. FORECAST SOUNDINGS SHOW COOLING ALOFT RESULTING IN LESS STABLE LAPSE RATES WITH LI/S NEAR 0 AND CAPE AOB 100J/KG. CURRENT FORECAST FOR NUMEROUS SHOWERS CONTINUES TO LOOK GOOD. SAVADEL .LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODELS INDICATE THAT A RIDGE OF HIGH PRESSURE WILL DOMINATE THE LONG TERM WEATHER PATTERN THIS WEEK. WITH THE HIGH PRESSURE IN PLACE...HIGH TEMPERATURES WILL REACH IN THE MID TO UPPER 40S IN NORTHERN NEVADA AND UP TO AROUND 60 IN CENTRAL NEVADA. LOWS WILL GREATLY DEPEND ON SNOW COVER...MID LEVEL WINDS...AND CLOUD COVER. IN GENERAL...THE LOOK TO DROP INTO THE UPPER TEENS TO LOW 20S OVER MUCH OF THE CWA. TOWARDS THE END OF THE WEEK...HIGHS WILL TRY TO REACH INTO THE 50S IN NORTHERN NEVADA AHEAD OF A LOW PRESSURE SYSTEM THAT IS PROGGED TO MAKE ITS WAY INTO THE GREAT BASIN THIS WEEKEND. IPPI && .AVIATION...CURRENTLY MUCH OF NEVADA IS UNDER CLOUD COVER. MOST OF THE CEILINGS ARE STILL VFR WITH SOME MVFR. THESE CONDITIONS ARE EXPECTED TO DETERIORATE THROUGH THE EVENING HOURS AS A STORM SYSTEM APPROACHES. CEILINGS...AS WELL AS VISIBILITIES WILL DROP TONIGHT AS PRECIPITATION BEGINS. LOWER ELEVATIONS WILL SEE THE ONSET AS RAIN THEN CHANGE TO A MIX OF RAIN AND SNOW BY THE EARLY MORNING HOURS. WIND MAY ALSO BE A FACTOR TONIGHT...ESPECIALLY ACROSS CENTRAL NEVADA WHERE GUSTS COULD REACH AS HIGH AS 40 KTS IN SOME LOCALIZED AREAS. THIS STORM SYSTEM WILL BEGIN TO MOVE OUT BY SUNDAY MORNING...LEAVING BEHIND SOME LINGERING SHOWERS THROUGH THE DAY SUNDAY. && LKN WATCHES/WARNINGS/ADVISORIES...NONE.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.